Alert archive / Utah / Flash Flood Warnings in 2007

Flash Flood Warning 19, NWS Salt Lake City, UT

August 1, 2007Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 1, 2007, 6:24 PM MDT for Washington County, Utah. It took effect at Aug 1, 2007, 6:29 PM MDT. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 1, 2007, 6:24 PM MDT (00:24 UTC)
In effect from
Aug 1, 2007, 6:29 PM MDT
Expired
Aug 1, 2007, 9:30 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Whole counties

County Washington County, UT

The radar

The Cedar City radar (KICX), 66 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 7:00 PM MDTFLASH FLOODLa Verkin, UTLA VERKIN ON THE VIRGIN RIVER WENT FROM 101 CFS TO 14408 CFS
Aug 1, 7:00 PM MDTFLASH FLOODVirgin, UTVIRGIN GAGE AT VIRGIN WENT FROM 121 TO 5704 CFS
Aug 1, 8:20 PM MDTFLOODGunlock, UTBRIDGES WASHED OUT NORTH AND WEST OF TOWN. BRIDGE SOUTH OF TOWN STILL STANDING...BUT CONSIDERED UNSAFE FOR TRAVEL. THREE HOMES FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 0.4 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 2007-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 341 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 2007-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
341 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1489 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 020029
FFWSLC
UTC053-020330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
624 PM MDT WED AUG 1 2007

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL WASHINGTON COUNTY IN UTAH...

* UNTIL 930 PM MDT

* AT 618 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
SEVERE FLASH FLOODING OVER ZION NATIONAL PARK AND AREAS TO THE 
SOUTHWEST.  FLOODING HAS AFFECTED THE TOWN OF VIRGIN PRIMARILY.

THIS WARNING IS AN EXTENSION FROM THE FIRST FLASH FLOOD WARNING 
ISSUED AT 334 PM TODAY.  DUE TO THE AMOUNT AND SEVERITY OF THE 
FLOODING...IT WILL REQUIRE AN ADDITIONAL TWO HOURS TO DEWATER THE 
INVOLVED STREAMS.  AFFECTED WATERWAYS INCLUDE NORTH CREEK...LA 
VERKIN CREEK...CURRANT...AND TIMBER CREEKS.

AFFECTED AREAS INCLUDE SUBDIVISIONS NEAR THE TOWN OF VIRGIN...WHERE 
HELICOPTER EVACUATIONS ARE TAKING PLACE. THE KOLOB TERRACE ROAD IS 
CLOSED AND DAMAGED...IN ADDITION TO BRIDGES CROSSING THESE 
WATERWAYS. ZION RIVER RESORT IS ALSO DAMAGED.

IF YOU ARE IN THESE DRAINAGES...IT IS IMPERATIVE THAT YOU TAKE 
ACTIONS TO ENSURE YOUR SAFETY.  ADDITIONALLY...IF YOU ARE TRAVELING 
ALONG STATE ROUTE 9 LEADING TO ZION NATIONAL PARK FROM LA 
VERKIN...PLEASE USE EXTREME CAUTION.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.


LAT...LON 3720 11330 3716 11307 3733 11301 3741 11302
      3744 11317 3740 11332

$$

MCINERNEY
1 follow-up statement
000 
WGUS75 KSLC 020213
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
804 PM MDT WED AUG 1 2007

UTC053-020330-
WASHINGTON UT-
804 PM MDT WED AUG 1 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM MDT FOR EAST
CENTRAL WASHINGTON COUNTY...

AT 800 PM MDT...FLASH FLOODING ORIGINATING FROM ZION NATIONAL PARK 
CONTINUES TO FLOW INTO THE AREA NEAR THE TOWN OF VIRGIN AND 
TOQUERVILLE AT REDUCED LEVELS. HOWEVER...THESE FLOWS ARE EXPECTED TO 
DIMINISH TO THE POINT OF ZERO FLOW BY NIGHTTIME HOURS.

THE FLASH FLOOD HAS DAMAGED SEVERAL HOMES NEAR THE TOWN OF 
VIRGIN...IN ADDITION TO DAMAGING THE KOLOB TERRACE BRIDGE ROAD. 
ACCORDING TO ZION NATIONAL PARK...ALL PERSONS IN THE ZION 
BACKCOUNTRY HIKING IN THESE AREAS HAS BEEN ACCOUNTED FOR.

IF YOU ARE TRAVELING NEAR THESE AREAS TONIGHT...PLEASE USE CAUTION 
AS THE REMAINDER OF THIS FLASH FLOOD CONTINUES TO DEWATER.  RESIDUAL 
FLOODING IS EXPECTED TO CONTINUE UNTIL APPROXIMATELY 930 PM 
THIS EVENING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY.

LAT...LON 3720 11330 3716 11307 3733 11301 3741 11302
      3744 11317 3740 11332

$$

MCINERNEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 4:15 PM MDT, 2 hours 9 minutes earlier.

Area forecast discussion, Aug 1, 4:15 PM MDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
415 PM MDT WED AUG 1 2007

.SYNOPSIS...UPPER LEVEL RIDGE WILL REMAIN CENTERED OVER COLORADO
THROUGH THURSDAY EVENING...WITH A SERIES OF WEAK MID LEVEL
DISTURBANCES PIVOTING AROUND RIDGE. VERY MOIST AIRMASS WILL REMAIN
OVER THE INTERMOUNTAIN REGION THROUGH THURSDAY BEFORE DRIER AIR
SPREADS INTO EXTREME WESTERN UTAH ON FRIDAY.

&&

.DISCUSSION...A VERY MOIST AIRMASS REMAINS IN PLACE OVER THE
CWA...WHICH HAS ALREADY RESULTED IN HEAVY RAIN ACROSS PORTIONS OF
SOUTHWEST UTAH THIS AFTERNOON. OVER NORTHERN UTAH...CONVECTION HAS
BEGUN TO INCREASE OVER THE MOUNTAINS...AND WILL SPREAD INTO ADJACENT
VALLEYS THIS EVENING WITH LOCALLY HEAVY RAIN POSSIBLE FROM SOME OF
THESE STORMS. A FEW SHOWERS AND THUNDERSTORMS ARE EXPECTED TO LINGER
THROUGH THE OVERNIGHT HOURS. THIS IS ESPECIALLY TRUE OVER WESTERN
UTAH AS A SHORTWAVE DISTURBANCE CURRENTLY OVER SOUTHERN NEVADA
ROTATES NORTH TONIGHT AND SLIDES ACROSS NORTHWEST UTAH TOMORROW
MORNING. NORTHWEST UTAH COULD SEE AN AREA OF SHOWERS WITH POSSIBLE
THUNDERSTORMS AGAIN TOMORROW MORNING...BUT AS THE DISTURBANCE SLIDES
NORTH...THE AIRMASS COULD STABILIZE BRIEFLY BEHIND IT AND INHIBIT
CONVECTION DURING PART OF THE AFTERNOON. ELSEWHERE ACROSS THE
CWA...SCATTERED TO NUMEROUS AFTERNOON SHOWERS AND THUNDERSTORMS WITH
LOCALLY HEAVY RAIN CAN BE EXPECTED AGAIN TOMORROW.

A DRIER SOUTHWEST FLOW DEVELOPS ON FRIDAY...ALLOWING EXTREME WESTERN
PORTIONS TO DRY OUT A BIT. THUNDERSTORMS WILL STILL BE A POSSIBILITY
THERE...BUT THE THREAT OF HEAVY RAIN WILL BE REDUCED. SIGNIFICANT
MOISTURE IS EXPECTED TO CONTINUE TO LINGER OVER EASTERN PORTIONS
HOWEVER. DRIER AIR WILL CONTINUE TO SPREAD INTO NORTHWEST AND
CENTRAL UTAH ON SATURDAY AND SUNDAY...BUT MOISTURE WILL INCREASE
AGAIN FOR MONDAY AND TUESDAY. THE MOISTURE LOOKS TO MAKE IT INTO ALL
BUT EXTREME NORTHWEST UTAH. A SHORTWAVE TROUGH IS THEN EXPECTED TO
SLIDE ACROSS THE REGION ON WEDNESDAY. THIS WILL BRING MUCH DRIER AIR
INTO THE AREA FOR THE LATTER PART OF NEXT WEEK.

&&

.AVIATION...NORTHERLY LAKE BREEZE WILL CONTINUE FOR THE NEXT FEW
HOURS. A BAND OF THUNDERSTORMS OVER THE WASATCH RANGE TO THE EAST
WILL MOST LIKELY PRODUCE EASTERLY OUTFLOW WINDS BEGINNING AFTER 23Z.
THESE WILL MOST LIKELY END THE LAKE BREEZE AND ALLOW THE SOUTHEAST
DRAINAGE TO TAKE OVER AND CONTINUE INTO THE EVENING. THERE IS A 30
PERCENT CHANCE THAT A THUNDERSTORM COULD DEVELOP OVER THE VALLEY AND
DRIFT ACROSS THE SLC TERMINAL FROM 23-02Z WHICH WOULD CAUSE GUSTY
ERRATIC WINDS. THERE IS ALSO A 20 PERCENT CHANCE THAT WINDS COULD
STAY NORTHERLY THROUGH 03Z OR RESUME THEIR NORTHERLY COMPONENT AFTER
THE EAST WINDS SUBSIDE.

&&

.FIRE WEATHER...A MOIST AIRMASS WILL REMAIN IN PLACE INTO FRIDAY
WITH HIGHER HUMIDITIES AND SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS ACROSS THE DISTRICT. WETTING RAINS ARE LIKELY WITH
MOST STORMS AND SOME COULD PRODUCE LOCAL HEAVY RUNOFF AND FLASH
FLOODING. SOME DRYING MAY DEVELOP OVER NORTHWEST UT THIS WEEKEND BUT
CONVECTION IS STILL POSSIBLE. CELLS THAT DO DEVELOP WILL BE HIGHER
BASED WITH A GREATER POTENTIAL FOR STRONG GUSTY WINDS. THE REMAINDER
OF THE AREA WILL STAY MOIST.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

PUBLIC...CHENG
AVIATION...YOUNG
FIRE WEATHER...WILENSKY

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Aug 1, 6:32 AM MDT, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
632 AM MDT WED AUG 1 2007

UTZ001>016-019>021-517-518-WYZ021-021245-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
632 AM MDT WED AUG 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH...
NORTHERN UTAH...SOUTHERN UTAH...SOUTHWEST UTAH AND SOUTHWEST
WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS THIS MORNING WILL INCREASE IN
AREAL COVERAGE AND INTENSITY THIS AFTERNOON. THE STORMS WILL BE
CAPABLE OF PRODUCING HEAVY RAIN AND THERE IS SOME POTENTIAL FOR
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS WILL BE SCATTERED ABOUT THE REGION ON
THURSDAY...WITH HEAVY RAIN POSSIBLE.  SHOWERS AND STORMS WILL BE
MORE SPARSE IN NATURE THE REMAINDER OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BARJENBRUCH

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Local storm report, Aug 1, 6:10 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
610 PM MDT WED AUG 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     FLASH FLOOD      1 N VIRGIN              37.22N 113.20W
08/01/2007                   WASHINGTON         UT   PARK/FOREST SRVC

            EXTENSIVE FLASH FLOODING IN ZION NATIONAL PARK AND AREAS
            OUTSIDE OF THE PARK NEAR THE TOWNS OF VIRGIN AND
            TOUQUERVILLE. DUE TO THE MASSIVE FLASH FLOOD SIX HOMES
            HAVE BEEN DAMAGED...AND RESIDENTS HAVE BEEN EVACUATED OFF
            OF THEIR ROOFS. KOLOB TERRACE ROAD IS CLOSED AND DAMAGED.
            ZION RIVER RESORT IS ALSO DAMAGED.

&&

BMCINERN

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:27 PM MDTRiver Flood WarningSLCWashington6 hr
Aug 1, 7:27 PM MDTRiver Flood WarningSLCWashington4 hr
Aug 2, 4:01 AM MDTFlash Flood WatchSLC17 hr
Aug 2, 3:40 PM MDTFlash Flood WarningSLCUtah95 min

Nearby

Flash Flood Warnings in Utah, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.